Iowa, 2019

Flash Flood and Damaging Winds in Iowa, August 20, 2019

August 20, 2019 · NWS DVN · 7 events in 5 counties and zones

A line of strong to severe thunderstorms impacted much of eastern Iowa, northwest Illinois, and northeast Missouri early Tuesday morning. This line of storms produced wind gusts to 70 MPH and several reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of strong to severe thunderstorms impacted much of eastern Iowa, northwest Illinois, and northeast Missouri early Tuesday morning. This line of storms produced wind gusts to 70 MPH and several reports of wind damage. Several trees and power lines were taken down in Mediapolis, Monmouth and Roseville.

In addition, torrential rain fell with storms as they formed along and north of the I-80 and I-380 corridors. Rainfall amounts of 1 to 4 inches were reported, which led to flash flooding in southern portions of the Cedar Rapids metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 20, 5:43 AM CST, 7 minutes earlier.

Area forecast discussion, Aug 20, 5:43 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
643 AM CDT Tue Aug 20 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 AM CDT Tue Aug 20 2019

High pressure beginning to shift into the Western Great Lakes has
led to return flow and increasing theta-e advection through
western and central Iowa. Over the last few hours, IR imagery has
shown explosive development of elevated convection across western
Iowa in a region of low-level jet induced isentropic lift and
convergence. MUCAPE is this area is around 4000 J/kg. Locally, for
eastern Iowa and northwest Illinois, it has been a muggy but dry
night with temps and dewpoints in the mid 60s to low 70s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 300 AM CDT Tue Aug 20 2019

Today

Thunderstorm Potential: There is an Enhanced risk for severe
thunderstorms this morning roughly in the counties along and south
of I-80. An organized MCS or squall line is expected to quickly
move through about the SW half of the forecast area. The
stratiform comma-head precip shield with embedded thunder will
likely extend into parts of the northern CWA. The primary threat
is damaging straight- line winds of 50-70+ mph with the highest
gusts from bowing segments or surges in the line. Large hail is
also possible in embedded supercell structures. The HRRR seems to
be a little too far north with the track of the MCS compared to
the 3 km NAM and other HREF members.

Timing: The most likely timing for the MCS to reach the western
counties is between 5-8 AM, the Mississippi River corridor between
7-10 AM, and then areas to the SE in the 8-11 AM window.

Environmental Setup: The atmosphere will become primed for a severe
thunderstorm complex to track from central Iowa into west-central
Illinois this morning. Storm clusters will initially form in a
region of elevated instability across central Iowa on the
periphery of a 30 kt low-level jet early this morning. Continual
theta-e advection manifest as a surge in both surface- based and
elevated CAPE, will provide the fuel to sustain a mature MCS into
parts of E Iowa/NW Illinois. While the deep layer shear isn't
terribly strong (at 30 kts or less), moderate to high instability
and more than sufficient 0-1 km shear of 20-25 kts will foster
robust convection and a sustained/balanced cold pool.

For storm motion, the instability gradient, 1000-500mb thickness
contours, and forward-propagating Corfidi vectors all support an
ESE trajectory with the line. The tornado risk is low because 0-1
km shear vectors are below 30 kts, but an isolated spin up
tornado is possible. Again, this is mainly a wind threat event,
with some opportunity for large hail especially across the western
CWA where residual supercellular structures may still be intact.

Rainfall amounts shouldn't get too out of hand given storm motion of
40-50+ mph. However, PWATs around 2 inches will lead to extremely
heavy downpours with hourly rates over 2 inches a possibility. For
event totals, thinking 0.50 to 1.50 inches for most areas that
get impacted by the MCS. Lower amounts are possible across the
north and northeast.

After the MCS shifts east by late morning to midday we may have
to watch for a period of strong winds on the backside of the MCS
due to a wake low/meso high tight pressure gradient. It will be
very warm and humid during the afternoon with peak heat indices in
the 90s across the west and south.

Tonight

Majority of the night will be quiet, but another complex of
storms may develop to our west across eastern Nebraska and western
Iowa and then track to the ESE. Models varying quite a bit on the
timing of this round of storms, which could hit the SW forecast
area prior to 6-7 AM. Right now the consensus is near or after 7-8
AM. This time tracking a little more to the southwest than this
morning's round. Uttech

.LONG TERM...(Wednesday through Monday)
ISSUED AT 300 AM CDT Tue Aug 20 2019

There are timing and placement issues through the long term period.
The main forecast concerns are chances of precipitation through the
period.

The long term period is dominated by a progressive zonal flow across
the northern CONUS. The long term period opens 12 UTC on Wednesday
as a piece of shortwave energy dig southward into the base of a
trough over southeastern Canada that digs into the northeast US.
This energy will phase with another shortwave moving eastward across
Iowa and drive a cool front across the area Wednesday morning. The
NAM has come in wetter and farther to the north with the latest run
which has expanded POPs northward across the area in the forecast.
THe GFS, ECWMF, and Canadian limit convection to south of I-80
during the day on Wednesday.

Disagreement between the models on the Thursday to Friday time frame
as to how far south the Wednesday cool front sinks into Missouri.
The GFS pushes the front south of Interstate 80 with any
precipitation in the region closer to the frontal boundary while the
Canadian and ECWMF keep the front further to the north and lingers
precipitation across northern Missouri and southern Iowa through the
day on Thursday. The Canadian and ECWMF solution seems to be more
likely as the front will be parallel to the the winds aloft and that
will slow its southward progression. This will help to keep the
chance of showers and thunderstorms across southern Iowa and
northern Missouri into Thursday.

Lowered chances of showers and storms on Friday and Saturday as
models showing high pressure lingering over the Great Lakes with
high temperatures in the upper 70s and dewpoints in the upper 50s to
lower 60s. Friday and Saturday look to be pleasant days.

Another 500 HPA trough will move into the Canadian Prairie Provinces
and Upper Midwest during the day on Sunday. At this point, the GFS
develops northwesterly flow aloft as a ridge builds in the Pacific
Northwest while the ECWMF leaves the ridge off shore and develops a
zonal flow across the region. Either solution results in several
prices of shortwave energy moving across eastern Iowa, northwest
Illinois, and far northeast Missouri. This will result in daily
chances of precipitation with the best chances on Sunday. Monday
through Tuesday will usher in temperatures warming into the mid 80s
with dewpoints back into the mid 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 634 AM CDT Tue Aug 20 2019

A complex of thunderstorms will dive southeastward across eastern
Iowa this morning through 15 UTC. This will being mvfr ceilings
and visibilties to KCID, KBRL, KMLI, and KDBQ with periods of IFR
ceilings and visibilties in the strongest storms. Strongest
winds with these storms are expected near KCID and KBRL this
morning. Thunderstorms are expected to exit by 16 UTC with
conditions quickly improving to VFR and expected to remain there
through the TAF period.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Cousins
AVIATION...Cousins
Hazardous weather outlook, Aug 20, 3:18 AM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
418 AM CDT Tue Aug 20 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
418 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is an Enhanced risk for severe thunderstorms this morning
in the counties along and south of Interstate 80 and a slight risk
further north. The main threat is damaging winds as a fast moving
squall line crosses through parts of the outlook area. The
strongest cells within the line could produce gusts up to 70 mph.
Torrential rainfall rates could lead to ponding of water on
roadways and very low visibilities. There is a low threat for an
isolated spin up tornado and large hail.

For timing, the line of storms should reach the western counties
between 6 to 9 AM, along the Mississippi River corridor between 7
to 10 AM, and into the southeast counties between 8 to 11 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

An active weather pattern is forecast through the long term period
with chances of showers and thunderstorms Wednesday and Thursday
and again Sunday through Tuesday. There is still some uncertainty
on Wednesday but there is the potential for at least isolated
severe thunderstorms in far southeastern Iowa, northeast Missouri
and west central Illinois during the day. Severe thunderstorms are
not anticipated on Thursday.

It is still too early to determine the severe thunderstorm threat
for Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter and amateur radio activation will be needed this morning.

Uttech/Cousins

In the hours before

Special weather statement, Aug 20, 2:39 AM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
339 AM CDT Tue Aug 20 2019

IAC011-095-200915-
Benton-Iowa-
339 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BENTON AND NORTHERN
IOWA COUNTIES UNTIL 415 AM CDT...

At 338 AM CDT, a strong thunderstorm was located over Belle Plaine,
or 12 miles northwest of Marengo, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Marengo, Belle Plaine, Atkins, Newhall, Blairstown, Norway, Luzerne,
Amana, Middle Amana, South Amana, Homestead, West Amana, Upper South
Amana, Hannen Lake Park, Watkins, Koszta, High Amana and Iowa County
Fairgrounds.

LAT...LON 4197 9230 4200 9186 4173 9186 4177 9230
TIME...MOT...LOC 0838Z 270DEG 27KT 4187 9229

Cousins
Special weather statement, Aug 20, 3:17 AM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
417 AM CDT Tue Aug 20 2019

IAC011-095-103-113-200945-
Johnson-Benton-Linn-Iowa-
417 AM CDT Tue Aug 20 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JOHNSON...
SOUTHERN BENTON...SOUTHWESTERN LINN AND NORTHERN IOWA COUNTIES UNTIL
445 AM CDT...

At 416 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dysart to near Conroy. Movement was
east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Iowa City, Vinton, Marengo, Williamsburg, Belle Plaine, Tiffin,
Walford, Dysart, Newhall, Oxford, Blairstown, Van Horne, Keystone,
Norway, Garrison, Ladora, Luzerne, Amana, Conroy and Middle Amana.

This includes Interstate 80 in Iowa between mile markers 212 and 239.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4217 9230 4215 9203 4164 9159 4160 9211
      4190 9230
TIME...MOT...LOC 0916Z 284DEG 23KT 4212 9233 4178 9196

Cousins
Special weather statement, Aug 20, 3:55 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
455 AM CDT Tue Aug 20 2019

IAC011-201045-
Benton-
455 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BENTON COUNTY UNTIL 545
AM CDT...

At 454 AM CDT, a strong thunderstorm was located near Keystone, or 10
miles southwest of Vinton, moving east at 15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Vinton, Newhall, Van Horne, Keystone, Garrison, Benton County
Fairgrounds and Hoefle-Dulin Park.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4216 9230 4218 9195 4196 9191 4194 9230
TIME...MOT...LOC 0954Z 263DEG 15KT 4206 9218

Uttech
Special weather statement, Aug 20, 4:43 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 AM CDT Tue Aug 20 2019

IAC031-103-139-183-201115-
Cedar-Johnson-Washington-Muscatine-
543 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CEDAR...
SOUTHEASTERN JOHNSON...NORTHEASTERN WASHINGTON AND NORTHWESTERN
MUSCATINE COUNTIES UNTIL 615 AM CDT...

At 542 AM CDT, a strong thunderstorm was located over Hills, or near
Iowa City, moving east at 20 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Iowa City, West Branch, Coralville, West Liberty, Lone Tree,
University Heights, Riverside, Hills, Atalissa, Rochester, Buchanan,
Springdale, Cedar Valley, Iowa City Municipal Airport, Muscatine
County Fairgrounds, Johnson County Fairgrounds, Hills Access, Oasis,
Elmira and Cedar Valley Park.

This includes Interstate 80 in Iowa between mile markers 242 and 264.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4147 9159 4168 9165 4180 9119 4151 9113
TIME...MOT...LOC 1042Z 264DEG 18KT 4157 9151

Uttech
Special weather statement, Aug 20, 4:59 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
559 AM CDT Tue Aug 20 2019

IAZ063-064-076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-
201200-
Iowa-Johnson-Keokuk-Washington-Louisa-Jefferson-Henry IA-
Des Moines-Van Buren-Lee-Mercer-Henderson-Warren-Hancock-
McDonough-Scotland-Clark-
Including the cities of Marengo, Iowa City, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Aledo, Oquawka, Monmouth, Carthage,
Macomb, Memphis, and Kahoka
559 AM CDT Tue Aug 20 2019

...A Complex of Strong to Severe Thunderstorms This Morning...

A squall line forming over central Iowa will continue to
strengthen as it moves into eastern Iowa, northwest Illinois, and
northeast Missouri from now through 11 AM. The main threat with
this line of storms is damaging winds. Make sure to have multiple
ways to receive warnings.

Uttech

The radar

The Des Moines radar (KDMX), 134 km away, was scanning. The volume nearest the first event began at 11:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Keokuk

When
August 20, 5:50 AM CST
Where
Keokuk County, 0.52 mi W of Sigourney
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.330, -92.210

Broadcast media reported tree and power line damage in Sigourney.

Flash Flood, Linn

When
August 20, 5:56 AM CST to 7:56 AM CST
Where
Linn County, 4.42 mi SSW of Cedar Rapids to 2.6 mi NE of (Cid)cedar Rapids Ar
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.940, -91.680

Broadcast media reported several roads with flash flooding over the southern Cedar Rapids metro area, including one car stalled near the intersection of 33rd Avenue and 6th Street SW.

Thunderstorm Wind, Louisa

When
August 20, 6:44 AM CST
Where
Louisa County, 4.03 mi SSW of Grandview
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.230, -91.240

A 4 to 5 foot diameter large tree was snapped off by thunderstorm winds.

Thunderstorm Wind, Henry

When
August 20, 6:44 AM CST
Where
Henry County, 0.87 mi NW of New London
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.930, -91.410

A measured report by a spotter relayed through emergency management.

Thunderstorm Wind, Des Moines

When
August 20, 6:50 AM CST
Where
Des Moines County, 0.52 mi E of Middletown
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.830, -91.260

Social media photos of a 6 to 8 inch diameter tree blown down.

Thunderstorm Wind, Des Moines

When
August 20, 6:55 AM CST
Where
Des Moines County, 0.87 mi NW of Mediapolis
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.010, -91.160

Several reports of large trees damaged with branches down and a leaning power pole.

Thunderstorm Wind, Des Moines

When
August 20, 6:55 AM CST
Where
Des Moines County, 0.52 mi E of Middletown
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.830, -91.260

A measured gust by a spotter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849429, 849428, 849430, 849433, 849431, 849432, 849434.